While a number of different chemotherapies, as well as radiation to the head, can cause hair loss, not all chemo treatments will cause hair loss. For many, this is an emotionally difficult time - the first side effect that makes him or her "look like a cancer patient."
How to deal
For YCS board member Matt¨s wife Kara, hair loss was caused by cisplatin and started about 10 days after treatment. It began with an aching pain in the scalp, followed by the hair painfully beginning to come out a couple of days later. After a few more days, her hair was falling out in droves. When it started coming out, 70% of her hair was gone in a week, another 10-15% held on for another round of chemo, but some of the stragglers held on until the very end. Although she knew it meant the chemo was working, it was still a very emotional time. Matt had to reassure her that he married her and not her hair. He even quoted a Randy Travis song "and if it all fell out, I'd love you anyway."
Karen's husband Mark wanted to make light of losing his hair. He asked her to shave his head in "racing stripes" the first time he lost his hair. It upset Karen more to do as he asked and shave his head, but it seemed to help Mark. In fact, he enjoyed the shock value when the residents at the hospital did double takes the next morning!